I was recently tested for anemia and my doctor told me that I could go on an iron supplement right away as even if I am not anemic chances are I am not getting enough iron in my diet. I promptly went to the drugstore and bought an iron supplement and am currently taking the amount recommended by the pharmacist for women who are not anemic (if anemia is confirmed I would bump up the dose). I have been taking the iron for two days and my period (I was just at the start of one) has gotten extremely heavy. I am on the pill and normally have light periods that are even lighter by this point. Is this a normal side effect of iron supplements?
First of all we should describe what are heavy periods?
The correct medical definition of heavy periods is the passage of more than 80ml of blood each period.
Periods are considered heavy when:
1) a woman bleeds for more than 8 to 10 days, especially if this is repeated month after month.
2) a woman bleeds so much that it is difficult for her to attend her job. She may be forced to plan her holidays and leisure time according to the timings of her period.
3) the bleeding is continuously so heavy that the woman becomes anemic.
4) the presence of other than small clots for more than one or two days suggests heavy periods.
5) 'flooding' describes the sudden, unexpected onset of periods, like turning on a tap, and indicates heavy periods.
Secondly we see side effect in Iron overdose. However heavy period is not reported as a side effect of Iron supplements.
For more information you can see
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.